Arkansas, 2023

Hail in Arkansas, March 11, 2023

March 11, 2023 · NWS LZK · 4 events in 3 counties and zones

A small complex of thunderstorms developed along and ahead of a cold front which swept across the state during the evening hours on the 11th. Large hail was the main impact with this system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A small complex of thunderstorms developed along and ahead of a cold front which swept across the state during the evening hours on the 11th. Large hail was the main impact with this system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 11, 5:16 PM CST, 3 hours 54 minutes earlier.

Area forecast discussion, Mar 11, 5:16 PM CST, 3 hours 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
516 PM CST Sat Mar 11 2023

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 217 PM CST Sat Mar 11 2023

Nearly a 30 degree spread in temperature across the state this
afternoon as of 2 PM. Warm, moist air will remain largely confined
to southern parts of the state through tonight with temperatures
in the 40s/50s noted elsewhere.

Sfc warm front will be in place across southern Arkansas tonight
ahead of a sfc low expected to move eastward along the Red River.
A trailing cold front will eventually clear the area by Sunday
morning.

By later this evening as an H500 shortwave approaches from the
west, isolated storms are expected to develop from southeast
Oklahoma into southwest Arkansas. This activity is expected to
reside north of the warm front, limiting the extent of severe
weather hazards.

Elevated instability and sufficient deep layer shear will
initially contribute to a primarily large hail threat across W/SW
Arkansas. Activity is expected to move ESE through the late
evening/overnight hours. The latest CAM data indicates storm
mode transitioning from isolated supercells to a line of storms
by midnight across S/SE Arkansas. This could lead to an eventual
damaging wind threat across S/SE portions of the state.

Precip will come to an end on Sunday, with perhaps some lingering
light rain into the morning hours. Mid-level flow will turn out
of the NW and strong sfc ridging will spill into the state from
the north. This will provide the possibility for a freeze across
northern Arkansas Monday morning, and again on Tuesday.

&&

.LONG TERM...
(Monday Night through next Saturday)
Issued at 217 PM CST Sat Mar 11 2023

Dry conditions are forecast Monday evening through early Thursday as
surface high pressure shifts eastward across the region. Temps
Tuesday morning are forecast in the upper 20s to mid 30s, with
favorable conditions for frost to develop across much of the
state. Temps will gradually warm, from highs in the 50s Tuesday to
highs in the 60s/70s Thursday.

By midweek, southerly flow will set up and begin to return warmer
air and Gulf moisture to the southern states. A storm system will
develop and move ENE across the central Plains, returning rain
chances early Thursday, as a warm front lifts north across the
forecast area. Showers and storms are forecast through early Friday
as the storm system tracks into the Great Lakes region and the
trailing cold front sweeps across the state. By Friday night, behind
the cold front, temperatures will drop to the 20s and 30s, with
highs Saturday in the 40s/50s.

&&

.AVIATION...
(00Z TAFS)
Issued at 513 PM CST Sat Mar 11 2023

Some areas of DZ and low CIGs continue across central to NRN AR
early this Sat evening. This will give way to SHRA/TSRA developing
later this evening into the overnight hrs...which will drop SE
from ERN OK into central to SERN AR. Expect LOW CIGS/VIS to
persist into the morning hrs behind this convection...before
gradual improvements Sun afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     44  57  34  51 /  80   0   0   0
Camden AR         51  61  40  58 /  90  30   0   0
Harrison AR       38  51  27  46 /  60   0   0   0
Hot Springs AR    47  60  37  56 /  90  10   0   0
Little Rock   AR  48  60  38  55 /  80  10   0   0
Monticello AR     53  60  40  56 /  90  40   0   0
Mount Ida AR      45  60  35  56 /  90  10   0   0
Mountain Home AR  40  53  29  48 /  60   0   0   0
Newport AR        45  55  33  49 /  90   0   0   0
Pine Bluff AR     50  59  38  54 /  90  20   0   0
Russellville AR   44  60  34  54 /  70   0   0   0
Searcy AR         43  58  33  52 /  80  10   0   0
Stuttgart AR      49  57  37  52 /  90  20   0   0

&&

.LZK WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...67
LONG TERM....71
AVIATION...62
Hazardous weather outlook, Mar 11, 2:39 PM CST, 6 hours 31 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
239 PM CST Sat Mar 11 2023

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-121100-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
239 PM CST Sat Mar 11 2023

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will be possible later today and tonight.
Some of the storms could become severe ahead of a cold front. The
primary threats will be large hail and damaging wind gusts. The
tornado potential will be low. Heavy downpours could result in
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The potential for a frost and/or freeze is becoming more likely
Monday through Wednesday mornings across roughly the northern half
of Arkansas. Another frost and/or freeze potential will be possible
Friday morning over the northwestern half of the state. Chances for
showers and storms return Thursday and Friday.

.Spotter Information Statement...

Spotter activation may be needed tonight.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

67

In the hours before

Special weather statement, Mar 11, 8:54 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Little Rock AR
854 PM CST Sat Mar 11 2023

ARZ031-032-120345-
Faulkner AR-Conway AR-
854 PM CST Sat Mar 11 2023

...A strong thunderstorm will impact portions of southeastern Conway
and northern Faulkner Counties through 945 PM CST...

At 854 PM CST, Doppler radar was tracking a strong thunderstorm over
Hill Creek, or 10 miles east of Morrilton, moving east at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Conway...                         Greenbrier...
Wooster...                        Guy...
Enola...                          Twin Groves...
Menifee...                        Bethlehem...
Mallet Town...                    Hill Creek...
Springhill...                     Springfield...
Woolly Hollow State Park...       Solgohachia...
Plumerville...                    Holland...
Barney...                         Martinville...
Mt Olive in Conway County...      Enders...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3517 9218 3510 9262 3511 9263 3527 9268
      3537 9231 3536 9224
TIME...MOT...LOC 0254Z 256DEG 25KT 3521 9257

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

56

The radar

The Western Arkansas radar (KSRX), 119 km away, was scanning. The volume nearest the first event began at 03:09 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Montgomery

When
March 11, 9:10 PM CST
Where
Montgomery County, 0.9 mi NW of Caddo Gap
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.410, -93.630

Hail, Yell

When
March 11, 9:29 PM CST
Where
Yell County, 0.57 mi W of Gravelly
Measured
1.75 in hail
Reported by
Public
Coordinates
34.880, -93.690

Hail, Pulaski

When
March 11, 10:43 PM CST
Where
Pulaski County, 0.57 mi E of Shady Grove
Measured
1 in hail
Reported by
Public
Coordinates
34.770, -92.460

Hail, Pulaski

When
March 11, 10:43 PM CST
Where
Pulaski County, 2.15 mi SSW of Woodland Hgts
Measured
1.25 in hail
Reported by
Public
Coordinates
34.750, -92.410

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088143, 1088144, 1088145, 1088146.